Florida, 2010

Lightning Strike in Florida, July 2, 2010

July 2, 2010 · NWS MFL · 1 event in 1 county or zone

Deep moisture south of a frontal system over North Florida caused showers and thunderstorms to develop over South Florida.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MFL wrote it up.

Deep moisture south of a frontal system over North Florida caused showers and thunderstorms to develop over South Florida.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Miami, FL wrote its last area forecast discussion before the first event at Jul 2, 7:27 PM EST, 33 minutes earlier.

Area forecast discussion, Jul 2, 7:27 PM EST, 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIAMI FL
827 PM EDT FRI JUL 2 2010

SOUTH FLORIDA GOT WORKED OVER FAIRLY GOOD THIS AFTERNOON WITH MOST
AREAS GETTING SOME RAINFALL WITH LOCALLY HEAVY RAINS IN SEVERAL. AT
THE MOMENT...THE LAST OF LATE AFTERNOON/EARLY EVENING CONVECTION WAS
OCCURRING OVER WESTERN PALM BEACH...LAKE OKEECHOBEE...GLADES AND
HENDRY COUNTIES. AS THIS AREA OF CONVECTION DIMINISHES...CONTINUED
SCATTERED ACTIVITY WILL CONTINUE OVER THE GULF/ATLC WATERS WITH SOME
ATLC ACTIVITY MOVING ONSHORE OVERNIGHT. UPDATE TO THE ZFP PACKAGE
WILL REFLECT THE ABOVE.

IN THE MARINE ZONES...LITTLE CHANGE TO THE CURRENT PACKAGE.

.PREVIOUS DISCUSSION...A LARGE UPPER RIDGE CENTERED OVER NE MEXICO
AND TX CONTINUES TO ALLOW AN UPPER TROF TO SLOWLY DIG INTO THE SE
STATES THIS AFTERNOON, AND THE ASSOCIATED WEAK FRONTAL BOUNDARY HAS
ALSO PUSHED INTO N FL. THE UPPER RIDGE WILL CONTINUE TO REMAIN PRETTY
MUCH IN PLACE WHILE THE UPPER TROF PUSHES MAINLY EAST AND DEEPER
INTO THE ATLANTIC ALLOWING THE FRONTAL BOUNDARY TO SLOWLY DROP INTO
CENTRAL FL BY SAT AND THEN SLOWLY LIFT BACK OUT SUNDAY. PWATS ALONG
AND SOUTH OF THE FRONT WILL CONTINUE TO RUN 2 TO 2.3" THROUGH SUNDAY
AND THEN FALL BACK TO AROUND 2" NEXT WEEK... WHICH IS STILL VERY
MOIST AND ABOVE AVERAGE. THIS WILL BASICALLY ALLOW FOR HIGH END SCT,
TO NUMEROUS, TO SOMETIMES WIDESPREAD SHOWERS AND THUNDERSTORMS EACH
AFTERNOON THROUGH THE COMING WEEK. LOOKING AT FORECAST SOUNDINGS...
STORM MOTION WILL ALSO BE VERY SLOW THROUGH MID WEEK POSSIBLY
ALLOWING FOR COPIOUS AMOUNTS OF RAINFALL UNDER ANY SLOW MOVING
THUNDERSTORM. TSRA WILL MAINLY BE ALONG SEA BREEZES AND OUTFLOWS,
AND MOST CONCENTRATED INLAND EACH AFTERNOON AND EARLY EVENING, AS
TYPICAL OF S FL... WITH NO REAL FOCUS OUTSIDE OF SEA BREEZES AND
OUTFLOWS WILL KEEP POPS SCT ALONG THE FAR SE COAST AS THE WEAK E
FLOW IS EXPECTED TO CONTINUE DOWN THERE... PUSHING THE SEA BREEZE
INLAND... WITH HIGHER POPS ALONG THE WEST COAST THROUGH THE LAKE
REGION AND AROUND PBI WHERE THE SEA AND LAKE BREEZES MAY COLLIDE.

&&

.AVIATION...SHOWERS/TSTORMS ARE DEVELOPING...FOCUSING OVER THE
INTERIOR/GULF COAST. HOWEVER...MOVEMENT BACK TOWARDS THE EAST COAST
TERMINALS IS POSSIBLE. THEREFORE...HAVE KEPT VCTS IN ALL TERMINALS
THROUGH THE REMAINDER OF THE DAY. KAPF STANDS THE BEST CHANCE OF
BEING IMPACTED...SO WILL WATCH TRENDS THERE AND AMEND ACCORDINGLY.
KEPT VCSH EAST COAST OVERNIGHT...WITH AGAIN VCTS ALL TERMINALS AGAIN
FOR TOMORROW. /GREGORIA

&&

.MARINE...FAIRLY LIGHT AND MAINLY EAST WINDS ARE EXPECTED THROUGH
THE PERIOD, AND THIS IS EXPECTED TO KEEP SEAS AT 4 FEET OR LESS.

&&

.FIRE WEATHER...NO PROBLEMS OR CONCERNS.

&&

.PRELIMINARY POINT TEMPS/POPS...
WEST PALM BEACH  77  88  76  90 / 40 70 30 50
FORT LAUDERDALE  79  89  79  90 / 30 50 30 40
MIAMI            79  90  79  91 / 30 60 30 40
NAPLES           74  88  75  89 / 40 70 30 50

&&

.MFL WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
AM...NONE.
GM...NONE.
&&

LONG TERM...04/AT
SHORT TERM/AVIATION...57/DG
Hazardous weather outlook, Jul 2, 9:59 AM EST, 10 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK FOR SOUTH FLORIDA...UPDATED
NATIONAL WEATHER SERVICE MIAMI FL
1059 AM EDT FRI JUL 2 2010

FLZ063-066>075-168-172>174-030600-
GLADES-HENDRY-INLAND PALM BEACH-METRO PALM BEACH-COASTAL COLLIER-
INLAND COLLIER-INLAND BROWARD-METRO BROWARD-INLAND MIAMI DADE-
METRO MIAMI DADE-MAINLAND MONROE-COASTAL PALM BEACH-
COASTAL BROWARD-COASTAL MIAMI DADE-FAR SOUTH MIAMI DADE-
1059 AM EDT FRI JUL 2 2010

...THUNDERSTORMS FOCUSING GULF COAST AND INTERIOR THIS AFTERNOON...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH FLORIDA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS: NUMEROUS THUNDERSTORMS ARE EXPECTED TO DEVELOP
ALONG THE GULF COAST TO INTERIOR SECTIONS OF SOUTH FLORIDA THIS
AFTERNOON AND EARLY THIS EVENING. STORM COVERAGE WILL BE LESS
ALONG THE ATLANTIC COAST. FREQUENT LIGHTNING STRIKES, GUSTY WINDS
AND LOCALLY HEAVY RAINFALL WILL BE POSSIBLE IN THE STRONGEST
STORMS.

WIND: WIND GUSTS OF 40 TO 50 MPH WILL BE POSSIBLE WITH THE
STRONGEST THUNDERSTORMS THROUGH THE EVENING.

FLOODING: LOCALLY HEAVY RAINFALL WILL BE POSSIBLE WITH
THUNDERSTORM ACTIVITY THIS AFTERNOON, POTENTIALLY LEADING TO
MINOR FLOODING OF URBAN AND POOR DRAINAGE AREAS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE IS A CHANCE OF MAINLY AFTERNOON AND EVENING THUNDERSTORMS
ACROSS THE ENTIRE AREA THROUGH THE PERIOD.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

FOR MORE INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN
MIAMI WEBSITE AT WWW.WEATHER.GOV/MIAMI.

GREGORIA

In the hours before

Special weather statement, Jul 2, 2:07 PM EST, 5 hours 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
307 PM EDT FRI JUL 2 2010

FLZ073-074-021930-
METROPOLITAN MIAMI DADE FL-INLAND MIAMI-DADE FL-
307 PM EDT FRI JUL 2 2010

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR DORAL TO
VIRGINIA GARDENS FOR FREQUENT TO EXCESSIVE LIGHTNING...AND GUSTY
WINDS FROM 45 T0 55 MPH...

AT 301 PM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS HAVE DETECTED
A STRONG THUNDERSTORM DEVELOPING OVER DORAL...MOVING SOUTHEAST AT 5
MPH.

THIS STORM WILL AFFECT...

DORAL...
MIAMI SPRINGS...
VIRGINIA GARDENS...

AND SURROUNDING COMMUNITIES.

FREQUENT TO EXCESSIVE LIGHTNING AND GUSTY WINDS FROM 45 T0 55
MPH...TORRENTIAL DOWNPOURS...OR A COMBINATION OF THESE ARE POSSIBLE.
LIGHTNING IS THE NUMBER ONE WEATHER RELATED KILLER IN FLORIDA. TREES
AND OPEN SHELTERS OFFER NO PROTECTION. THESE WINDS CAN DOWN SMALL
TREE LIMBS AND BRANCHES...AND BLOW AROUND UNSECURED SMALL OBJECTS.
SEEK SHELTER IN A SAFE BUILDING UNTIL THE STORM PASSES.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

LAT...LON 2582 8027 2576 8037 2587 8049 2596 8037
TIME...MOT...LOC 1904Z 323DEG 2KT 2584 8035

GREGORIA

The radar

The Miami radar (KAMX), 97 km away, was scanning. The volume nearest the first event began at 00:58 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Palm Beach

When
July 2, 8:00 PM EST
Where
Palm Beach County, 3.2 mi SW of Delray Beach
Injuries
1 direct, 0 indirect
Reported by
Newspaper
Coordinates
26.436, -80.105

Lightning struck a man in his late 20s in Delray Beach on Old Germantown Road at around 9pm local time. The man was taken to the hospital and appeared to be in stable condition.

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2010Every state in 2010This day in weather historyWarnings in Florida, July 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 251868.